MAUDE Adverse Event Report: SUNRISE MEDICAL (US) LLC JAY SEATING CUSHION; WHEELCHAIR CUSHION

SUNRISE MEDICAL (US) LLC JAY SEATING CUSHION; WHEELCHAIR CUSHION
Model Number JAY EASY
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Codes Burn(s) (1757); Full thickness (Third Degree) Burn (2696)
Date of Event 07/30/2023
Type of Reportable Event Serious Injury
Event or Problem Description
The swedish medical products agency reported to sunrise germany that an incident occurred with an end user and a jay easy cushion.The end user reported that while sitting in his wheelchair on the balcony and smoking a cigarette, he noticed the seat upholstery began to burn.The wheelchair that the end user was using is not a sunrise medical product.The end user allegedly sustained burns on the back of both of his thighs.The jay easy cushion complies with (b)(4) and is flame retardant.The cushion was returned to sunrise medical for evaluation.
 
Additional Manufacturer Narrative
Background information: the age of the cushion at the time of the complaint is unknown.The expected lifetime of a wheelchair cushion is two years.Jay easy cushion owner's manual, rev.C states: "avoid sharp objects or exposure to excessive heat or open flame." the jay easy cushion complies with (b)(4) and is flame retardant.Discussion: in reviewing the complaint, the swedish medical products agency reported to sunrise germany that an incident occurred with an end user and a jay easy cushion.The end user reported that while sitting in his wheelchair on the balcony and smoking a cigarette, he noticed the seat upholstery began to burn.The lit cigarette then became stuck between the cushion and the seat upholstery in the front right corner.It is unclear how the incident unfolded.The wheelchair and the jay easy cushion ignited on fire.The wheelchair that the end user was using is not a sunrise medical product.The cushion was returned to sunrise medical for evaluation.There is no further information on the incident and how the fire progressed.The end user allegedly sustained burns on the back of both of his thighs.The burns required the end user to need skin grafts.The end user has been hospitalized since the incident.Conclusion: the information in the complaint indicates the most probable cause as user error due to the lit cigarette/flame coming into extended contact with the wheelchair and cushion, leading to the subsequent fire.There is no indication of a product issue.The product in question met all product specifications before release for distribution at the time of shipping to the customer.This device is used for treatment, not diagnosis.Based on the allegation of serious injuries that required medical intervention and hospitalization, this mdr is being filed.

Brand Name
JAY SEATING CUSHION
Common Device Name
WHEELCHAIR CUSHION
Manufacturer (Section D)
SUNRISE MEDICAL (US) LLC
2842 n business park avenue
fresno CA 93727 1328
Manufacturer (Section G)
SUNRISE MEDICAL (US) LLC
2842 n business park avenue
fresno CA 93727 1328
Manufacturer Contact
christian stephens
2842 n business park ave
fresno, CA 93727
5592942374
MDR Report Key17871377
Report Number9616084-2023-00049
Device Sequence Number7028354
Product Code IMP
UDI-Device Identifier00016958047158
UDI-Public00016958047158
Combination Product (Y/N)N
Initial Reporter CountrySW
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 10/04/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model NumberJAY EASY
Device Catalogue NumberJAY
Was Device Available for Evaluation? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 09/04/2023
Initial Report FDA Received Date10/04/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Hospitalization; Disability;
Patient SexMale